Alert archive / Florida / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 23, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at May 9, 2008, 2:04 PM EDT for Miami-Dade County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2008, 2:04 PM EDT (18:04 UTC)
- Expired
- May 9, 2008, 2:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Miami, FL
- Area
- Storm-based polygon
County Miami-Dade County, FL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 6.1 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1972 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMFL 091805 SVRMFL FLC086-091845- /O.NEW.KMFL.SV.W.0023.080509T1804Z-080509T1845Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 204 PM EDT FRI MAY 9 2008 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN MIAMI-DADE COUNTY IN SOUTH FLORIDA. * UNTIL 245 PM EDT * AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER DORAL...AND MOVING NORTHEAST AT 5 MPH. * THE STORM WILL AFFECT... DORAL... HIALEAH GARDENS... MIAMI INTERNATIONAL AIRPORT... MIAMI SPRINGS... HIALEAH... AND SURROUNDING COMMUNITIES. SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60 MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED. LAT...LON 2590 8021 2580 8020 2578 8035 2588 8037 TIME...MOT...LOC 1804Z 244DEG 4KT 2583 8034 $$ GREGORIA
2 follow-up statements
000 WWUS52 KMFL 091823 SVSMFL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 221 PM EDT FRI MAY 9 2008 FLC086-091845- /O.CON.KMFL.SV.W.0023.000000T0000Z-080509T1845Z/ MIAMI-DADE FL- 221 PM EDT FRI MAY 9 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT FOR NORTHEASTERN MIAMI-DADE COUNTY... AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 1 MILE EAST OF VIRGINIA GARDENS...MOVING NORTHEAST AT 5 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MIAMI SPRINGS... HIALEAH... BROWNSVILLE... ALLAPATIAH... AND SURROUNDING COMMUNITIES. SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60 MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 2590 8021 2580 8020 2578 8035 2588 8037 TIME...MOT...LOC 1821Z 244DEG 4KT 2584 8032 $$ GREGORIA
000 WWUS52 KMFL 091842 SVSMFL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 241 PM EDT FRI MAY 9 2008 FLC086-091851- /O.EXP.KMFL.SV.W.0023.000000T0000Z-080509T1845Z/ MIAMI-DADE FL- 241 PM EDT FRI MAY 9 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MIAMI-DADE COUNTY WILL EXPIRE AT 245 PM EDT... NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA. THUS THE THUNDERSTORM WARNING WILL EXPIRE AT 245 PM EDT. HOWEVER, ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA FOR THE NEXT HOUR OR TWO. LAT...LON 2590 8021 2580 8020 2578 8035 2588 8037 TIME...MOT...LOC 1841Z 244DEG 4KT 2585 8030 $$ GARCIA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:53 AM EDT, 9 hours 11 minutes earlier.
Area forecast discussion, May 9, 4:53 AM EDT, 9 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 453 AM EDT FRI MAY 9 2008 .DISCUSSION... SOUTH FLORIDA REMAINS POSITIONED BENEATH MODERATE WEST TO NORTHWEST FLOW ALOFT THIS MORNING...BETWEEN A WEAK SHORTWAVE TROUGH MOVING ACROSS THE CENTRAL APPALACHIANS AND A STRONG UPPER- LEVEL RIDGE PARKED OVER MEXICO. PERSISTENT SURFACE CYCLOGENESIS ASSOCIATED WITH THE FORMER FEATURE IS FORECAST BY ALL OF THE SHORT TERM MODELS TODAY...WHICH WILL RESULT IN A GRADUAL VEERING OF THE LOW-LEVEL WIND FIELD ACROSS SOUTH FLORIDA. BACKGROUND SOUTHWEST COMPONENT TO THE LOW-LEVEL FLOW WILL SET THE STAGE FOR VERY WARM TEMPERATURES THIS AFTERNOON...ESPECIALLY ACROSS THE INTERIOR AND EAST COAST...AND WILL FORECAST HIGHS IN THE 89-91F RANGE FOR MOST LOCATIONS. INLAND PENETRATION OF THE ATLANTIC COAST SEA BREEZE MAY INITIALLY BE DELAYED BY PREVAILING MODERATE SOUTHWEST FLOW...BUT POINT FORECAST SOUNDINGS DO SUGGEST SUFFICIENT MOISTURE AND INSTABILITY WILL EXIST FOR SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...GIVEN CONVERGENCE ALONG THE SEA BREEZE AND PWATS BETWEEN 1.5-1.75 INCHES. SUBSIDENCE ASSOCIATED WITH UPPER RIDGE AXIS TO THE SOUTHWEST MAY CONTINUE TO LIMIT THE COVERAGE OF SHOWERS AND STORMS...BUT WITH SOUTHWEST STEERING FLOW...WILL CONTINUE TO ADVERTISE 30-40 POPS ALONG THE EAST COAST. CONVECTION WILL DIMINISH AFTER DUSK ON FRIDAY EVENING...WITH LIGHT OFFSHORE FLOW RESULTING IN A SLIGHTLY COOLER NIGHT ALONG THE EAST COAST. MODELS ARE IN GENERAL AGREEMENT THAT HEIGHTS ALOFT WILL GRADUALLY RISE ACROSS SOUTH FLORIDA ON SATURDAY...AS UPPER RIDGE EXPANDS NORTHEASTWARD IN ADVANCE OF A DEEPENING TROUGH DIGGING SOUTHEASTWARD OVER THE NORTHERN PLAINS. THIS WILL SIGNIFICANTLY LIMIT THE THREAT FOR AFTERNOON/EVENING SHOWERS AND STORMS ON SATURDAY...WITH ANOTHER VERY WARM DAY ANTICIPATED IN LIGHT OF THE PREVAILING SOUTHWEST FLOW REGIME. CONDITIONS APPEAR TO BECOME MORE FAVORABLE FOR CONVECTIVE DEVELOPMENT ALONG THE SEA BREEZE ONCE AGAIN ON SUNDAY AFTERNOON...AS THE PREVIOUSLY MENTIONED UPPER LOW IS FORECAST TO BE APPROACHING THE MID-ATLANTIC REGION...WITH UPPER RIDGE EXPECTED RETROGRADE TO A POSITION OVER CENTRAL MEXICO. IN THE EXTENDED PORTION OF THE FORECAST...ALTHOUGH IT IS GETTING TO BE LATE IN THE SEASON FOR EVEN A WEAK COLD FRONTAL PASSAGE... MEDIUM RANGE GUIDANCE INSISTS THAT A MODIFIED NORTH PACIFIC AIRMASS WILL SPREAD SOUTHWARD OVER THE PENINSULA IN WAKE OF UPPER LOW FORECAST TO MOVE OFF THE COAST OF THE NORTHEAST U.S. EARLY NEXT WEEK. IF THIS INDEED OCCURS...A BRIEF PERIOD OF LIGHT NORTH FLOW AND SLIGHTLY COOLER/DRIER CONDITIONS CAN BE EXPECTED FROM MONDAY INTO TUESDAY. HOWEVER...AN AMPLIFIED NORTHERN STREAM IS EXPECTED TO CONTINUE ACROSS THE MID-LATITUDES...AND SURFACE CYCLOGENESIS ACROSS THE CENTRAL CONUS BY THE MIDDLE OF THE WEEK SHOULD ALLOW WINDS TO VEER RATHER QUICKLY TO THE EAST/NORTHEAST ACROSS THE AREA. MOISTURE WILL INCREASE GRADUALLY THROUGH THE END OF THE FORECAST PERIOD...BUT UPPER RIDGE IS FORECAST TO SHIFT EASTWARD OVER THE PENINSULA...DOWNSTREAM FROM A BROAD LONG WAVE TROUGH DEVELOPING OVER THE CENTRAL PLAINS. THIS WILL MAINTAIN WARM/HUMID BUT GENERALLY DRY CONDITIONS THROUGH NEXT THURSDAY. && .AVIATION... MOSTLY VFR CONDITIONS ARE EXPECTED, HOWEVER SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED ACROSS S FL FRIDAY AFTERNOON. MOST ACTIVITY IS EXPECTED TO BE CONCENTRATED ALONG THE EAST COAST AND VCTS WAS ADDED TO ALL EAST COAST SITES WITH APF REMAINING AT VCSH. WINDS ARE GRADUALLY EXPECTED TO BECOME MORE SOUTHWESTERLY THROUGH FRIDAY AS A WEAK FRONTAL BOUNDARY DRIFTS INTO NORTHERN PORTIONS OF THE STATE AND THE RIDGE AXIS SHIFTS SOUTH INTO THE STRAITS. THIS WILL ENHANCE CONVERGENCE ALONG THE EAST COAST AS THE SEA BREEZE TRIES TO PUSH INLAND. && .MARINE... THERE ARE NO MARINE WEATHER CONCERNS THROUGHOUT THE FORECAST PERIOD...WITH WIND SPEEDS ACROSS ALL OF THE LOCAL COASTAL WATERS EXPECTED TO GENERALLY REMAIN IN THE 10-15 KNOT RANGE. SEAS TODAY WILL BE IN THE 2-4 FOOT RANGE OVER THE ATLANTIC...BEFORE SOUTHWEST FLOW BECOMES ESTABLISHED AND ALLOWS SEAS TO DROP TO 1-2 FEET OVER THE WEEKEND. WINDS WILL SHIFT TO THE NORTH FOLLOWING A FRONTAL PASSAGE ON MONDAY NIGHT/TUESDAY MORNING...BUT WILL NOT REMAIN NORTHERLY FOR A PERIOD LONG ENOUGH TO ALLOW GULF STREAM SEAS TO RISE SUBSTANTIALLY. MODERATE SOUTHEAST FLOW WILL DEVELOP ONCE AGAIN BY THE MIDDLE TO LATTER PORTION OF NEXT WEEK. && .FIRE WEATHER... THERE ARE NO FIRE WEATHER CONCERNS THROUGHOUT THIS FORECAST PERIOD...WITH MINIMUM AFTERNOON RH VALUES EXPECTED TO FALL INTO THE 45-55 PERCENT RANGE FOR MOST OF MAINLAND SOUTH FLORIDA. HOWEVER...A BRIEF PERIOD OF RH IN THE 35-40 PERCENT RANGE WILL BE POSSIBLE ACROSS THE NORTHWEST INTERIOR ON TUESDAY...AS A SLIGHTLY DRIER AIRMASS SPREADS OVER THE REGION FOLLOWING A FRONTAL PASSAGE ON MONDAY NIGHT. && .PRELIMINARY POINT TEMPS/POPS... WEST PALM BEACH 90 72 90 71 / 40 20 20 20 FORT LAUDERDALE 90 75 90 75 / 40 20 20 20 MIAMI 91 74 91 74 / 30 20 20 20 NAPLES 86 73 86 73 / 20 10 10 10 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. && LONG TERM...70/DD SHORT TERM/AVIATION...04/AT
Hazardous weather outlook, May 9, 10:11 AM EDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 1011 AM EDT FRI MAY 9 2008 FLZ063-066>075-168-172>174-100200- GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER- INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE- METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH- COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE- 1011 AM EDT FRI MAY 9 2008 ...A FEW STRONG STORMS POSSIBLE INTERIOR AND EAST COAST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS: ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS INTERIOR AND EAST COASTAL LOCATIONS. THE PRIMARY IMPACTS FROM THE STORMS WILL BE LIGHTNING STRIKES, WINDS GUSTS TO AROUND 45 MPH AND SMALL HAIL. WIND: WIND GUSTS TO AROUND 45 MPH ARE POSSIBLE IN THE STRONGER STORMS THIS AFTERNOON. HAIL: SMALL HAIL TO AROUND DIME SIZE IS POSSIBLE IN THE STRONGER STORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WEAK FRONT WILL MOVE ACROSS THE AREA LATE MONDAY OR EARLY TUESDAY. UNSTABLE CONDITIONS WILL REMAIN IN PLACE ACROSS THE AREA AHEAD OF THE FRONT SATURDAY THROUGH MONDAY, RESULTING IN ISOLATED THUNDERSTORMS DEVELOPING EACH AFTERNOON ACROSS INTERIOR AND EAST COASTAL LOCATIONS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WINDS OF 40 MPH OR HIGHER AND ANY HAIL. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI. GREGORIA
In the hours before
Special weather statement, May 9, 1:33 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
133 PM EDT FRI MAY 9 2008
FLZ074-173-091800-
METROPOLITAN MIAMI DADE FL-COASTAL MIAMI-DADE COUNTY FL-
133 PM EDT FRI MAY 9 2008
...STRONG THUNDERSTORM DEVELOPING ACROSS MIAMI-DADE COUNTY...
AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HIALEAH AND OPA-LOCKA...MOVING EAST AT 16
MPH.
THIS STORM WILL AFFECT...
OPA-LOCKA...
SAINT THOMAS UNIVERSITY...
DOLPHINS STADIUM...
BISCAYNE PARK...
NORTH MIAMI...
FIU NORTH CAMPUS...
AND SURROUNDING COMMUNITIES.
LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...TORRENTIAL
DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN DOWN
SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2579 8012 2577 8013 2577 8015 2579 8015
2584 8014 2586 8015 2587 8013 2590 8014
2585 8017 2578 8018 2581 8038 2594 8033
2597 8011 2587 8011
TIME...MOT...LOC 1733Z 262DEG 14KT 2589 8028
GREGORIASpecial weather statement, May 9, 1:56 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
156 PM EDT FRI MAY 9 2008
FLZ074-173-091830-
METROPOLITAN MIAMI DADE FL-COASTAL MIAMI-DADE COUNTY FL-
156 PM EDT FRI MAY 9 2008
...STRONG THUNDERSTORM MOVING ACROSS MIAMI-DADE COUNTY...
AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VIRGINIA GARDENS...MOVING EAST AT 16 MPH.
THIS STORM WILL AFFECT...
MIAMI INTERNATIONAL AIRPORT...
BROWNSVILLE...
ALLAPATTAH...
LITTLE HAITI...
MIAMI SHORES...
NORTH MIAMI...
AND SURROUNDING COMMUNITIES.
FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2576 8013 2576 8016 2578 8014 2584 8014
2586 8015 2587 8013 2590 8014 2585 8017
2576 8018 2578 8034 2587 8035 2593 8011
2582 8011
TIME...MOT...LOC 1756Z 265DEG 14KT 2581 8028
GREGORIAThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 1:33 PM EDT | Special Weather Statement | MFL | Miami-Dade | 27 min |
| May 9, 1:56 PM EDT | Special Weather Statement | MFL | Miami-Dade | 34 min |
| May 9, 2:35 PM EDT | Special Marine Warning | MFL | 55 min | |
| May 9, 2:37 PM EDT | Special Weather Statement | MFL | Martin | 23 min |
| May 9, 2:41 PM EDT | Severe Thunderstorm Warning | MFL | Palm Beach | 39 min |
| May 9, 2:43 PM EDT | Special Marine Warning | MFL | 62 min | |
| May 9, 2:54 PM EDT | Special Weather Statement | MFL | Miami-Dade | 36 min |
| May 9, 4:00 PM EDT | Special Marine Warning | MFL | 60 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.